HPV vaccine case study: 'Shannon is ruined and we're filled with guilt for giving consent' - mum
Published 06/12/2015 | 02:30
Four years ago, Shannon Delaney (17), a committed cross-country runner and passionate GAA player, received her first HPV vaccine at school in Mullingar, Co Westmeath.
She was given three doses of the vaccine over a six-month period.
Her parents, Caroline and Patrick, thought it was "a good thing". The family stress that they are "not anti-vaccination".
Shannon and her three younger siblings have all had their shots, including the BCG and MMR, with no adverse side effects.
Looking back, her distressed mum describes the consent form as "the worst thing I've ever put my signature to - it has ruined Shannon and has left our family in turmoil".
After the first dose, Shannon had a high temperature and complained of a headache, but her parents say it was nothing out of the ordinary.
Following her second dose, a couple of months later, Shannon started vomiting and had diarrhoea.
"We thought it was a bug," said Caroline.
Then one morning, a few days after her third dose, Shannon fainted three times while trying to get from her bedroom to the bathroom. She was rushed to A&E at Mullingar General Hospital and then on to Tullamore Hospital to undergo further tests.
"She had an MRI, but it all came back clear. There was nothing they could find," Caroline said.
Up until her daughter began receiving the Gardasil vaccine, Caroline says she was "super fit" and "very sporty". She was a cross-country runner with Mullingar Harriers Athletic Club, played football for St Lomans GAA club, played tennis and did swimming lessons.
Now, her parents say she can't walk up the stairs without sitting down halfway and can't go outside the door by herself. Her family is desperately worried that Shannon won't be able to complete her Leaving Cert because of extreme anxiety.
When asked how certain she is that the vaccine is the root cause of Shannon's illness, her mother said: "It's so obvious. For a child to be so healthy and fit and to then suddenly become this unwell after her third dose - you don't need to be a doctor to know.
"I want it to be pulled off the market and for more research to be done - how many more victims do they want before they say stop?" she said.